His ambulance sirens blaring and several police scanners transmitting information simultaneously, Boston Emergency Medical Services Deputy Superintendent Edmund Hassan is speeding to a call that someone is unconscious. Because his workers administer the overdose reversal drug naloxone (more commonly known by its brand name, Narcan) about three times a night, he suspects it’s an opioid overdose.
The radios crackle, and it’s confirmed: an overdose. Additional workers are dispatched to the scene.
Recent Coverage Of The Opioid Addiction Crisis In Mass.
Hassan stops at a single-family home in South Boston. A team of emergency workers and firefighters is already there. Several people are running to the back of the house and down some steps into the basement. In the far corner, a middle-aged man is on the ground, two people are sobbing nearby. The crew rushes to administer the Narcan, squirting it into the man’s nose.
“OK, he’s getting some Narcan now,” Hassan explains to a woman standing nearby clenching her arms around her body. “You just found him here?” he asks.
“Yes,” she say, tears in her eyes. “He’s my husband.”
She tells Hassan that she hadn’t seen her husband for about an hour and a half while she and her son got a sandwich nearby. When they came home, her son found his father in the basement unresponsive, his lips turning blue. A teenage boy standing nearby nods, and a young girl comes into the basement and starts to cry loudly.
“Take her upstairs please,” the man’s wife yells to a neighbor, who had also arrived.
“Has he ever used heroin before?” Hassan asks her.
“A long time ago,” the man’s wife says. “I thought he stopped.”
We are not identifying the man because of medical privacy concerns. He’s thin and pale with closely shaved gray hair, wearing a white T-shirt, shorts and work boots. Hassan leads the team monitoring the man.
“He’s breathing about six to eight times a minute. He’s got good vitals. Maybe if we give him a few more minutes,” Hassan tells them.
The emergency workers massage the man’s chest, clap their hands in front of his face, yell his name and adjust a plastic ventilator over his mouth and nose to try to get him breathing again. Hassan explains that an overdose slowly shuts down a patient’s respiratory system so the man needs help breathing until the Narcan kicks in.
After almost five minutes, the man’s wife tearfully asks if he’s going to be OK. Why isn’t he waking up? Why do his eyes look as if they’re rolling into the back of his head?
“In all likelihood, he’s going to wake up in a few minutes. OK, listen to me. The guys are going to breathe for him,” Hassan says.
Hassan opens a nearby drawer and finds a used hypodermic needle. The crew continues working, almost willing the man to come to.
“C’mon bud, open your eyes, let’s go,” they yell to him. The minutes go by slowly, and there is a palpable sigh of relief when the man’s eyes suddenly open and he groans.
“I’m OK,” he says, “I was just sleeping.”
The EMTs remove the ventilator and quickly lift him to his feet. The man staggers a bit, held up on each side by a medical worker as they walk him out front to an ambulance.
He Wasn’t Sleeping, But Narcan Woke Him Up
“We’re going to the hospital now. Let’s walk out,” Hassan says. The man mumbles that he doesn’t want to go the hospital. He says he doesn’t want his neighbors to see him get into an ambulance. He is not sick, he tells Hassan as they slowly walk outside, he had just fallen asleep.
“All right, well I’m not going to argue with you,” Hassan says. “But we all know what happened. Your poor wife is heartbroken.”
“Who called you?” the man asks. “Who found me?”
“Your son,” Hassan answers.
“Ah, man,” the man sighs and hangs his head, obviously disappointed in himself.
The man’s son gets in the front seat of the ambulance and the man is strapped into a stretcher in back. The man tells a paramedic that nothing is wrong, he had just been taking a nap.
“No, no, no, you weren’t asleep,” the paramedic tells him. “You weren’t breathing at all, you were unconscious.”
During an eight-minute ride to the hospital, the man admits he used about a quarter gram of heroin.
“Were you feeling bad?” the paramedic asks. “Depressed?”
“No,” the man says, closing his eyes.
“Have you ever been given Narcan before?” the paramedic asks.
“No,” the man says.
“Well, that’s what happened tonight,” the paramedic says. “You did some heroin, we gave you some Narcan to wake you up. It woke you up.”
At the emergency room the man’s son jumps out of the ambulance, walks to the stretcher and takes his father’s hand.
“I’m glad you’re alive, dad,” he says.
“Thank you,” the man responds.
Deputy Hassan says the ER team will take over from here.
“Essentially for EMS our job is done,” Hassan says. “So as EMS providers, this call is a success. In the big picture of health care, is it a success? Well, no, it’s incomplete right now. For it to be a total success he’d get into a rehab program and never do heroin again.”
After A Narcan Revival, Most Don’t Get More Treatment
But that’s not what usually happens. Joseph, 31, who didn’t want his last name used, also credits Narcan with saving his life — more than once.
“I’ve been revived by Narcan about four to five times in my life. I’ve overdosed many more times than that,” Joseph says. He disputes any suggestion that Narcan may encourage even more reckless drug use. He says opioid addiction is so powerful that the risk of dying seems worth it. Besides, he says, being revived by Narcan is a difficult experience.
“It’s horrible. The worst withdrawals you ever felt in your life,” Joseph explains. “You feel like you want your high back, almost. You just wanna die, you know. It’s that bad.”
Joseph also says most times he’s been taken to the hospital he’s been discharged after only about three hours, without any recommendations about getting further treatment.
“They let you kinda sleep it off,” he says. “They just discharge you and they tell you you need to get help, you need to do something.”
Many ER doctors say that after a Narcan revival, if a patient appears to be breathing fine and walking, they are discharged after a few hours. Many are so sick and uncomfortable they just want to leave. Even if they do want treatment, access is limited by availability and insurance.
“For myself, basically, they’d have to be able to walk safely, be able to have a conversation, be able to take fluids before they’re released,” says Dr. Edward Bernstein, an emergency physician at Boston Medical Center. He says often after a Narcan revival, a patient is released after just two hours. Before they leave, most patients are given their own Narcan kit and information about further treatment. But he says less than half of the overdose patients revived with Narcan at BMC go on to get further treatment — often because there are no beds available.
“You do feel helpless,” Bernstein says. “Especially since we’re trying our best, and we have all these different tools now.”
What can also make health care providers feel helpless, Bernstein says, is repeatedly using Narcan on the same patient. He says about 30 percent of those revived with Narcan at BMC have been revived there more than once, and about 10 percent of patients more than three times. But he says that doesn’t mean Narcan isn’t working. He believes the repeated revival rate reflects the stigma of substance use and blaming the patient, rather than treating the problem like other chronic diseases.
“Asthma, hypertension, heart failure — we see these folks back numerous times. It’s hard to control a chronic condition, so I’m not surprised people with opiate addiction and other addictions come back to the emergency room more than one time,” Bernstein says. “We have to work on basically one day at a time, one step at a time, one life at a time. I think it would’ve been a lot worse if we hadn’t had all these things in place.”
But Bernstein says he’s often encouraged by patients’ resilience and stories of recovery — often after dozens of relapses. Hassan, with Boston EMS, agrees. He too has often had to revive the same person with Narcan and he says it’s likely the man he just revived has been revived before. But Hassan doesn’t consider that a defeat.
“Our job is as EMTs and paramedics, we’re dealing with the immediate crisis,” Hassan says. “We got him breathing again — that’s a victory for us, but it’s a very small victory. I guess it’s one small battle in a very big war.”
It appears the war is raging, even though Narcan has recently become more widely distributed. The federal Centers for Disease Control says the use of Narcan has increased by almost 200 percent in the past five years. Massachusetts, which was one of the first states to expand the use of Narcan, now provides funding for it to dozens of police and fire departments and more than 70 school nurses.
In the first eight months of the year, Boston EMS administered Narcan to 781 patients. Last year, it was 445 patients during that same time. Yet the state’s overdose rate has not budged. Health officials say the death rate in Massachusetts climbed last year, with three to four people dying of an opioid overdose every day.